Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 191, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 16, 2003, 4:39 PM EDT for Stafford County, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 4:39 PM EDT (20:39 UTC)
- Expired
- Aug 16, 2003, 5:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Stafford County, VA
The radar
The Sterling radar (KLWX), 62 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:18 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 16, 3:18 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT FRI AUG 15 2003 GIVEN ENRGY AVBL IN THE ATMOSPHERE...FACT THAT WE HAVE ALREADY HAD MUILTIPLE SMALL TSTMS W/ ISOLD SVR...AND A LOT OF CONVECTION TO OUR N AHEAD OF THE FRONT ACROSS CENTRAL NY FEEL JUSTIFIED TO GO ABV GUIDNC POPS TNGT. IN THE GRIDDS IT APPEARS AS LKLY IN THE EVE ACROSS THE N...AND THEN SWITCHING TO THE S AFTER MIDNIGHT...BUT THE ZNS WL READ LKLY EVERYWHERE W/ NO MENTION OF TIME. SPOKE W/ SPC ABT PSBLTY OF WTCH BOX INTO OUR AREA...THEY WERE CONCERNED THAT THE SHEAR WAS LACKING. IN SPITE OF THAT BETWEEN AVBL LOW LVL ENERGY AND APRCHG BNDRY FEEL THERE WL LIKELY BE SOME SVR THIS EVE. SINCE WINDS ARE LGT FLSH FLDG IS A CONCERN. AFTR THAT BNDRY OVR OR JUST S OF THE CWA ON SUN. WL MAINTAIN CHC POPS DURG THE DAY. HIGHS IN M80S. WOODY .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY): ...A PATTERN CHANGE APPEARS TO BE ON THE HORIZON... OBSERVATIONS: WATER VAPOR LOOP SHOWS A JET ACROSS THE EASTERN GREAT LAKES DIVING SOUTHEAST TOWARD THE MID ATLANTIC...RECARVING THE TROUGH OVER THE EASTERN CONUS. A RIDGE LOCATED ACROSS THE PLAINS...WITH IMPRESSIVE 500MB HEIGHTS NEAR 600DM...APPEARS TO BE BUILDING NORTHWARD INTO WEST CENTRAL CANADA. A SERIES OF STRONG JETS ARE APPROACHING THE NORTHWEST CONUS FROM THE ALASKA REGION. A CUTOFF LOW IS FORMING ACROSS THE PACIFIC NORTHWEST...JUST SOUTH OF A REGION OF DEVELOPING SPLIT FLOW WHICH IS AT THE EXIT REGION OF THE FIRST STRONG JET. AT THE SURFACE...15Z ANALYSIS CONTINUES TO SHOW SEVERAL WASHED OUT FRONTAL BOUNDARIES EAST OF THE APPALACHIANS...WITH A SHARPER COLD FRONT STRETCHING FROM DETROIT TO BUFFALO SINKING SOUTHWARD. MODELS: GFS INITIALIZED WELL OVER NORTH AMERICA...HOWEVER 300 MB WIND SPEEDS WERE UNDERDONE IN THE GFS WITH THE EASTERN PACIFIC JET. MODELS BRING THE FRONTAL BOUNDARY SOUTH TOWARDS CENTRAL VIRGINIA SUNDAY NIGHT...AND HANG ONTO THE MIDLEVEL TROUGH ACROSS THE MID ATLANTIC THROUGH EARLY WEEK. BY LATER IN THE WEEK THE CANADIAN/GFS/EUROPEAN ALL SHOW A TROUGHING IN THE NORTHWEST CONUS AND BUILDING RIDGE ACROSS THE EASTERN CONUS. THE WRINKLE IS HOW EACH MODEL HANDLES A CUTOFF LOW WHICH IS NOW FORMING ACROSS THE PACIFIC NORTHWEST. THE GFS/EUROPEAN TRY TO PICK THIS CUTOFF LOW BACK UP INTO THE MAIN ZONAL FLOW AND RACE IT TO OUR NORTH BY THE LATER PERIODS...WHILE THE CANADIAN IS MUCH SLOWER AND HAS THE RIDGE DOMINATING THE PATTERN. ENSEMBLE DATA: 09Z SHORT RANGE ENSEMBLES ARE FAIRLY CONFIDENT IN DROPPING APPROACHING FRONT JUST SOUTHEAST OF FORECAST AREA BY SUNDAY EVENING. THEY ALSO SHOW GOOD CONTINUITY WITH PASSING THE UPPER TROUGH TO OUR SOUTHEAST BY MONDAY NIGHT...AND WITH THE CUTOFF LOW WHICH FLOATS TO THE NORTHERN ROCKIES BY THIS TIME. 00Z GFS ENSEMBLES TAKE THE TROUGH TO OUR SOUTHEAST MONDAY NIGHT...ALONG WITH BROADEN AND EXPAND THE RIDGE TOWARDS THE NORTHEAST CONUS THROUGH THE WEEK WHILE CREATING A TIGHT ZONAL FLOW ACROSS CANADA. 00Z CANADIAN ENSEMBLES PUSH THE TROUGH TO OUR SOUTHEAST TUESDAY...AND BROADENS THE RIDGE TOWARDS THE EASTERN CONUS DURING THE MID WEEK...WHILE DEVELOPING A STRONG ZONAL FLOW ACROSS CANADA. FORECAST RATIONALE: ALTHOUGH CANADIAN ENSEMBLES SHOW SOME UNCERTAINTY TO ITS OPERATIONAL MODEL SOLUTION...DO PREFER ITS SOLUTION BASED ON HOW IT HANDLES THE PACIFIC NORTHWEST CUTOFF LOW. WITH SUCH A STRONG JET IMPINGING ON SOUTHWEST CANADA...LIKELIHOOD OF THE CUTOFF BEING PICKED BACK UP INTO THE MAIN FLOW IS LOW. THIS COULD BE THE GFS/EUROPEANS WAY OF KEEPING SOME TROUGHINESS OVER THE EASTERN CONUS AS WITH THE CURRENT PATTERN. THINK A PATTERN CHANGE IS UNDERWAY...AND BELIEVE A STRONGER RIDGE WILL DOMINATE THE EASTERN CONUS BY WEEKS END...LEAVING THE CUTOFF OVER THE NORTHERN PLAINS. THEREFORE HAVE REMOVED MENTION OF PRECIPITATION ON FRIDAY. HAVE BUMPED UP MAX TEMPERATURES DURING THE WEDNESDAY THROUGH SATURDAY TIME FRAME ABOVE MRF ENSEMBLE MOS DUE TO A BUILDING MIDLEVEL RIDGE ALONG WITH AN INCREASING TEMPERATURE TREND WITH THE CANADIAN ENSEMBLE 850MB TEMPERATURES DURING THIS PERIOD. EXPECT THE PATTERN TO SHIFT TO A TYPICAL SUMMER PATTERN (MAINLY DRY AND INCREASING HEAT INTO THE 90S). ROGOWSKI .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Aug 16, 10:59 AM EDT, 5 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057- WVZ048>055-170800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1059 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. ALTHOUGH THE REGION IS NOT OUTLOOKED AS BEING AT RISK FOR SEVERE WEATHER...SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY. ABW
In the hours before
Special weather statement, Aug 16, 1:30 PM EDT, 3 hours 9 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-170400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 130 PM EDT SAT AUG 16 2003 ...SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE THIS AFTERNOON THROUGH MIDNIGHT... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE MID ATLANTIC STATES THIS AFTERNOON. INSTABILITY AND INCREASING WINDS ALOFT WILL PROVIDE AN ENVIRONMENT FAVORABLE FOR LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS WILL FORM IN EASTERN OHIO AND SOUTHERN PENNSYLVANIA THIS AFTERNOON AND CONGEAL INTO A LARGER CLUSTER OF THUNDERSTORMS...AS THEY MOVE SOUTHEAST TOWARDS MARYLAND...EASTERN WEST VIRGINIA...WASHINGTON DC...AND NORTHERN VIRGINIA DURING THE LATE EVENING HOURS. THIS CLUSTER OF STORMS WILL INCREASE THE FLOODING THREAT...AS THE ENVIRONMENT IS ALREADY VERY MOIST...AND GROUNDS ACROSS THE AREA REMAIN FAIRLY SATURATED FROM LAST WEEKS RAINS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX
Special weather statement, Aug 16, 2:20 PM EDT, 2 hours 19 minutes before
MDZ003-161915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 220 PM EDT SAT AUG 16 2003 AT 2:20 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF CLEAR SPRING...STATIONARY. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF HAGERSTOWN...HALFWAY...LONG MEADOW AND WILLIAMSPORT WILL BE AFFECTED BY THIS STORM THROUGH 315 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROSA/MANNING
Special weather statement, Aug 16, 3:00 PM EDT, 1 hour 39 minutes before
MDZ006-007-161945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT SAT AUG 16 2003 ...VERY HEAVY RAIN ACROSS NORTHERN BALTIMORE AND HARFORD COUNTIES... AS OF 3:00 PM...DOPPLER RADAR INDICATED TWO TO THREE INCHES OF RAIN HAS FALLEN IN ONE HOUR ACROSS NORTHERN BALTIMORE COUNTY...NEAR BENTLEY SPRINGS. THESE THUNDERSTORMS ARE MOVING SOUTHEAST...AND WILL AFFECT HARTFORD COUNTY THROUGH 4:00 PM. TORRENTIAL RAINFALL WILL PRODUCE POOR DRAINAGE FLOODING...AND SMALL CREEKS AROUND THE AREA ARE EXPECTED TO RISE QUICKLY. RESIDENTS IN THESE AREAS SHOULD STAY ALERT FOR A POSSIBLE FUTURE FLASH FLOOD WARNING. ROGOWSKI
Local storm report, Aug 16, 3:38 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM MD WIND DAMAGE
08/16/03 HARFORD SEVERAL TREES DOWN.
SPOTTER REPORT.Special weather statement, Aug 16, 3:55 PM EDT, 44 minutes before
VAZ026-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 355 PM EDT SAT AUG 16 2003 AT 3:55 PM...DOPPLER RADAR INDICATED A HEAVY THUNDERSTORM SOUTHEAST OF HARRISONBURG IN ROCKINGHAM COUNTY...WHICH WAS NEARLY STATIONARY. RADAR INDICATES THAT NEARLY THREE INCHES OF RAIN HAS FALLEN OVER THIS AREA DURING THE PAST HOUR. POOR DRAINAGE FLOODING IS POSSIBLE FROM THIS NEARLY STATIONARY THUNDERSTORM. THE COMMUNITY OF ROCKY BAR WILL BE AFFECTED THROUGH 5:00 PM. RESIDENTS IN THIS AREA SHOULD REMAIN ALERT IN CASE A FUTURE FLASH FLOOD WARNING IS ISSUED. ROGOWSKI
Special weather statement, Aug 16, 4:27 PM EDT, 12 minutes before
DCZ001-VAZ054-162130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 427 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS APPROACHING WASHINGTON DC AND ARLINGTON... AT 427 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF WESTOVER TO LITTLE FALLS...MOVING SOUTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF WASHINGTON...ADAMS MORGAN...ANACOSTIA...GEORGETOWN...THE NATIONAL MALL...ALEXANDRIA...ARLINGTON...BALLSTON...NATIONAL AIRPORT AND ROSSLYN WILL BE AFFECTED BY THESE STORMS THROUGH 530 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:18 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 42 min |
| Aug 16, 2:36 PM EDT | Special Marine Warning | LWX | 84 min | |
| Aug 16, 3:34 PM EDT | Special Marine Warning | LWX | 86 min | |
| Aug 16, 4:13 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax | 47 min |
| Aug 16, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 40 min |
| Aug 16, 4:23 PM EDT | Special Marine Warning | LWX | 97 min | |
| Aug 16, 4:45 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 60 min |
| Aug 16, 4:49 PM EDT | Special Marine Warning | LWX | 116 min | |
| Aug 16, 5:14 PM EDT | Severe Thunderstorm Warning | LWX | King George | 76 min |
| Aug 16, 5:29 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 16, 5:29 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 16, 2:21 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 54 min |
| Aug 16, 2:24 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 66 min |
| Aug 16, 3:43 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 62 min |
| Aug 16, 4:33 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 57 min |
| Aug 16, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 64 min |
| Aug 16, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 61 min |
| Aug 16, 5:45 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 30 min |
| Aug 16, 6:26 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.